Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2020, 7:07 PM CDT for La Crosse County, Monroe County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 7:07 PM CDT (00:07 UTC)
- Expired
- Jul 6, 2020, 7:45 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties La Crosse County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:18 PM CDT | HAIL 0.7 | 4 S Sparta, WI | HAIL UP TO DIME SIZE, BUT MOSTLY PEA SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
225 WUUS53 KARX 070007 SVRARX WIC063-081-070045- /O.NEW.KARX.SV.W.0041.200707T0007Z-200707T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 707 PM CDT Mon Jul 6 2020 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... East central La Crosse County in west central Wisconsin... Southwestern Monroe County in west central Wisconsin... * Until 745 PM CDT. * At 707 PM CDT, a severe thunderstorm was located near Bangor, or near Sparta, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Sparta around 720 PM CDT. Other locations impacted by this severe thunderstorm include St Marys, Jackson Pass, Wilton, Rockland, Tunnel City, Middle Ridge and I 90 Exit 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4378 9097 4389 9099 4403 9055 4378 9052 TIME...MOT...LOC 0007Z 257DEG 22KT 4387 9089 HAIL...<.75IN WIND...60MPH $$ Kurz
2 follow-up statements
204
WWUS53 KARX 070015
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
715 PM CDT Mon Jul 6 2020
WIC063-070025-
/O.CAN.KARX.SV.W.0041.000000T0000Z-200707T0045Z/
La Crosse WI-
715 PM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LA CROSSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4378 9052 4379 9091 4390 9091 4399 9055
TIME...MOT...LOC 0015Z 259DEG 22KT 4386 9081
$$
WIC081-070045-
/O.CON.KARX.SV.W.0041.000000T0000Z-200707T0045Z/
Monroe WI-
715 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MONROE COUNTY...
At 715 PM CDT, a severe thunderstorm was located near Sparta, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Monroe County, including the following locations... I 90
Exit 25, Highway 33 And County Y, St Marys, Norwalk, Jackson Pass,
Melvina and Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9052 4379 9091 4390 9091 4399 9055
TIME...MOT...LOC 0015Z 259DEG 22KT 4386 9081
HAIL...<.75IN
WIND...60MPH
$$
Kurz896
WWUS53 KARX 070039
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
739 PM CDT Mon Jul 6 2020
WIC081-070049-
/O.EXP.KARX.SV.W.0041.000000T0000Z-200707T0045Z/
Monroe WI-
739 PM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4378 9052 4379 9091 4390 9091 4399 9055
TIME...MOT...LOC 0039Z 257DEG 22KT 4389 9063
$$
KurzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:51 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 6, 6:51 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 651 PM CDT Mon Jul 6 2020 .SHORT TERM...(Tonight through Tuesday Night) Issued at 149 PM CDT Mon Jul 6 2020 Synoptic mid-level shortwave trough/MCV will rotate into the area this afternoon while a surface cold front oozes southeast into the area while washing out overnight. Given very warm and muggy airmass in place and these forcing mechanisms, expect an uptick in scattered thunderstorm activity through this afternoon into tonight. Most of this activity looks to be focused mainly north of I-90. Will have to watch for a few stronger/possibly severe storms with 0-3km bulk shear 20-25kt. Primary severe threat would be wind with secondary being hail maybe around an inch. In addition, with precipitable water hovering around 1.5 inches these storms will contain some heavy rainfall. Thunderstorm chances hang around Tuesday with that washed out cold frontal boundary/mid-level trough overhead. Threat for stronger/severe storms look less though given weaker bulk shear. Otherwise, another very warm and muggy day on tap with highs in the 80s/few lower 90s and dew points in the upper 60s to lower 70s. Tuesday night is looking quiet overall as upper level ridging re- establishes itself over the region. May still see a few showers/storms sneak back into western potions of the area in warm air advection/moisture transport ahead of low pressure over the Northern Plains. .LONG TERM...(Wednesday through Monday) Issued at 149 PM CDT Mon Jul 6 2020 Another reinforcing shot of warm air advection off the Plains will push highs Wednesday back into the upper 80s to possibly some mid- 90s while uncomfortable dewpoints in the upper 60s/lower 70s linger. This will push heat indices into the 95-100 range. Meanwhile, any thunderstorm chances look to be confined mainly north of I-94. Latest GFS/ECMWF bring a cold front through the area Thursday into Friday for continued thunderstorm chances. Meanwhile, model median temperatures look to be in 80s -still warm but maybe a little break from the very uncomfortable heat? Although it looks mainly dry Saturday/Sunday/Monday, will keep some low-end rain chances in as northwest flow may bring some "ridge rider" storms into the region. Otherwise, look for highs in the 80s with dew points in the low to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 650 PM CDT Mon Jul 6 2020 Scattered showers and storms will continue mainly east of the Mississippi River for the next 2-3 hours. Expect activity to gradually diminish in intensity with sunset. Mainly just a VCTS threat for LSE unless some other cell would soon bubble up along the previous storm's outflow boundary. Main weak boundary responsible for triggering this activity is slowly sagging south through the area and will sit to our south overnight. Weak ripples in the flow aloft that ride along this boundary could be enough to trigger some additional convection later tonight into Tuesday, which makes it difficult to time the greatest potential. Guidance doesn't hint at much, and would expect mainly isolated showers until we destabilize sufficiently Tuesday afternoon, but can't rule out an isolated storm before then. Confidence in timing and coverage of convection within this TAF period is low. Winds expected to be light through the period, but with many weak boundaries around direction will likely be variable tonight, otherwise primarily a southerly to westerly wind. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS/Rieck LONG TERM...DAS AVIATION...Kurz
Hazardous weather outlook, Jul 6, 5:21 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 521 AM CDT Mon Jul 6 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 521 AM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and tonight for areas generally along and north of Interstate 90. A few of the afternoon and evening storms could be strong to possibly severe with hail, gusty winds and locally heavy rain the main threats. Heat indices are expected to reach the middle to upper 90s this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expected periodic thunderstorm chances through Sunday. Organized severe weather is not expected. The heat and humidity will continue into the weekend. Wednesday looks to be the hottest day with heat indices of 95 to 100. The cumulative effects of the heat and humidity may take a toll on those with outdoor activities or without air conditioning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/CJA
In the hours before
Special weather statement, Jul 6, 6:27 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
627 PM CDT Mon Jul 6 2020
WIZ034-042-070000-
Jackson-Monroe-
627 PM CDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
NORTHWESTERN MONROE COUNTIES...
At 626 PM CDT, a strong thunderstorm was located 7 miles northwest of
Cataract, or 8 miles southwest of Black River Falls, moving northeast
at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Black River Falls, Millston, Cataract, Irving, Warrens, Shamrock, The
Black River Correctional Center, Pigeon Creek Campground, The North
Flowage, Vaudreuil, Perry Creek Recreation Area, Jellystone Park
Near Warrens, Lost Falls Campground, Fall Hall Glen, Sand Pillow,
The Black River Falls Airport, Castle Mound and Lake Arbutus.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4412 9050 4405 9088 4427 9107 4442 9072
4442 9070
TIME...MOT...LOC 2326Z 246DEG 25KT 4419 9091
PetersSpecial weather statement, Jul 6, 6:44 PM CDT, 23 minutes before
Special Weather Statement National Weather Service La Crosse WI 644 PM CDT Mon Jul 6 2020 WIZ042-070015- Monroe- 644 PM CDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY... At 644 PM CDT, a strong thunderstorm was located near Sparta, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Sparta, Tomah, Fort Mc Coy, Ridgeville, Warrens, County Roads I And I I, Jackson Pass, Tunnel City, I 90 Exit 28, The Cataract Lookout Point, Kirby, Farmers Valley, Highways 27 And 71 and I 90 Exit 25. If outdoors, consider seeking shelter inside a building. LAT...LON 4383 9054 4395 9091 4405 9091 4413 9048 TIME...MOT...LOC 2344Z 278DEG 26KT 4398 9077 Peters
Special weather statement, Jul 6, 6:49 PM CDT, 18 minutes before
Special Weather Statement National Weather Service La Crosse WI 649 PM CDT Mon Jul 6 2020 WIZ017-070015- Taylor- 649 PM CDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAYLOR COUNTY... At 648 PM CDT, a strong thunderstorm was located near Westboro, or 13 miles north of Medford, moving east at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Rib Lake, Westboro, Camp Forest Spring, Wood Lake and The Mondeaux Flowage. If outdoors, consider seeking shelter inside a building. LAT...LON 4529 9005 4528 9051 4538 9050 4538 9004 TIME...MOT...LOC 2348Z 262DEG 13KT 4534 9038 Peters
Local storm report, Jul 6, 6:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 2 ENE BLACK RIVER FALLS 44.31N 90.81W
07/06/2020 M0.25 INCH JACKSON WI PUBLIC
REPORTED VIA MPING.
&&Special weather statement, Jul 6, 7:00 PM CDT, 7 minutes before
Special Weather Statement National Weather Service La Crosse WI 700 PM CDT Mon Jul 6 2020 WIZ041-042-070045- La Crosse-Monroe- 700 PM CDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LA CROSSE AND SOUTHWESTERN MONROE COUNTIES... At 659 PM CDT, a strong thunderstorm was located near Bangor, or 9 miles southwest of Sparta, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Sparta, West Salem, Bangor, Cashton, Leon, Portland, Norwalk, Rockland, Melvina, County Roads G And H, St Marys, The Coulee Experimental Forest, Middle Ridge, I 90 Exit 25, Highway 33 And County Y, Newburg Corners, I 90 Exit 28, Norskedalen, St Joseph and I 90 Exit 15. LAT...LON 4373 9106 4390 9106 4397 9064 4373 9062 TIME...MOT...LOC 2359Z 257DEG 22KT 4383 9092 Kurz
Special weather statement, Jul 6, 7:00 PM CDT, 7 minutes before
Special Weather Statement National Weather Service La Crosse WI 700 PM CDT Mon Jul 6 2020 WIZ029-034-070030- Jackson-Clark- 700 PM CDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND SOUTHEASTERN JACKSON COUNTIES... At 659 PM CDT, a strong thunderstorm was located 9 miles northeast of Millston, or 14 miles east of Black River Falls, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Millston, City Point, Ballard Road And Pray Avenue, I 94 Exit 128, The Black River Correctional Center, Bear Bluff Township, Pigeon Creek Campground, Potters Flowage, Seventeen Flowage, Pray and Nevins. If outdoors, consider seeking shelter inside a building. LAT...LON 4416 9066 4438 9076 4452 9032 4416 9031 TIME...MOT...LOC 2359Z 250DEG 26KT 4431 9055 Peters
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:00 PM CDT | Special Weather Statement | ARX | Monroe | 45 min |
| Jul 6, 7:37 PM CDT | Special Weather Statement | ARX | Monroe | 23 min |
| Jul 6, 7:44 PM CDT | Special Weather Statement | ARX | Juneau | 46 min |
| Jul 6, 7:51 PM CDT | Special Weather Statement | ARX | Adams | 39 min |
| Jul 6, 8:30 PM CDT | Special Weather Statement | ARX | Adams | 45 min |
| Jul 7, 1:15 PM CDT | Special Weather Statement | ARX | Trempealeau | 30 min |
| Jul 7, 1:34 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 26 min |
| Jul 7, 2:03 PM CDT | Special Weather Statement | ARX | Trempealeau | 27 min |
| Jul 7, 2:10 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Jul 7, 3:04 PM CDT | Special Weather Statement | ARX | La Crosse | 26 min |
| Jul 7, 3:06 PM CDT | Areal Flood Advisory | ARX | Adams, Jackson, Juneau, Monroe | 114 min |
| Jul 7, 3:38 PM CDT | Heat Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more | 27 hr |
| Jul 7, 4:01 PM CDT | Special Weather Statement | ARX | Clark | 29 min |
| Jul 7, 4:05 PM CDT | Special Weather Statement | ARX | Richland | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.